please excuse format and lowercase. phone will not let me correct.
i am twenty five years old and have been using birth control for the last four years. about a year ago i was diagnosed with lupus and raynauds. approx. three years ago i noticed my eyes were becoming a lot more drier and i was getting heavy bags under my eyes. today, it is impossible for me to wear contacts lenses. my eyes are severely dry to the point that i have difficulty opening them in the morning. the puffiness and bags under my eyes are awful. is this because of the birth control pills or lupus. if it is because of the pills, should i switch to the nonhormonal paragard iud. is my dry eye, blurred vision reversible. please help.
Dear Anon: I had to ask this question of an optometrist. Here is his answer. There are many causes of dry eye. While lupus is a possible culprit, it is a less common cause than changes in aquaeous components in tear due to some birth control pills (BCPs). You mentioned that the dry eye symptom started about three years ago, about a year after starting BCPs. He states that dry eye is much less common with the current low dose BCPs such that a systemic cause is more likely. Puffiness and bags are not usually linked to dry eye.
Before you make any decisions about changing your form of contraception you should ask your important question of your own eye care professional. Be sure to bring the name of your BCPs to the appointment. If, in fact, BCPs are a significant part of the problems you could choose to either change BCP brand/formula or go to a nonhormonal method such as Paragard IUD. There is a good chance that the dry eye can be caused by a combination of factors (environmental, metabolic, genetic, dietary, etc).
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.